Clinical Spectrum and Outcome of Pediatric Drug Induced Liver Injury

  • Aditi Kumar
  • Vikrant Sood
  • Rajeev Khanna
  • Sanjeev Kumar Verma
  • Nikhil Mehra
  • Dinesh Rawat
  • Seema Alam
Clinical Brief
  • 93 Downloads

Abstract

Limited literature is available in pediatric population regarding drug-induced liver injury (DILI) making it a diagnostic challenge. This study was thus planned to determine the clinical spectrum and the outcome of DILI in children. All patients with DILI under 18 y of age were retrospectively reviewed and details regarding clinical presentation, Roussel Uclaf Causality Assessment Method (RUCAM) scale, drugs implicated, biochemical abnormalities and outcome were noted. DILI constituted 3.7% of all children with liver disease. Cases were divided into the hepatocellular (18, 50%), cholestatic (10, 27.8%), and mixed pattern (8, 22.2%). Complementary and alternative medicines (CAM) and antitubercular (ATT) drugs accounted for three-fourth cases of total DILI (39% and 33% cases respectively). Overall, 4 (11%) patients died and 5 (14%) patients progressed to chronic DILI. Presence of ascites, non-hepatocellular injury pattern and high serum total IgG levels were significantly associated with unfavourable outcome (death or chronicity).

Keywords

Pediatric drug induced liver injury Roussel Uclaf Causality Assessment Method (RUCAM) scale Complementary and alternative medicines 

Notes

Contributions

AK, VS, SKV and NM: Conceptualisation and design of study, acquisition, analysis and review of data, preparation of first draft; RK, SA and DR: Conceptualisation and design of study, critical review, statistical guidance, revision and approval of the final version. SA will act as guarantor for the paper.

Compliance with Ethical Standards

Conflict of Interest

None.

Source of Funding

None.

Supplementary material

12098_2017_2570_MOESM1_ESM.docx (16 kb)
ESM 1 (DOCX 15 kb)
12098_2017_2570_MOESM2_ESM.docx (13 kb)
ESM 2 (DOCX 12 kb)

References

  1. 1.
    Vuppalanchi R, Liangpunsakul S, Chalasani N. Etiology of new-onset jaundice: how often is it caused by idiosyncratic drug-induced liver injury in the United States? Am J Gastroenterol. 2007;102:558–62.CrossRefPubMedGoogle Scholar
  2. 2.
    Devarbhavi H, Karanth D, Prasanna KS, Adarsh CK, Patil M. Drug induced liver injury with hypersensitivity features has a better outcome: a single center experience of 39 children and adolescents. Hepatology. 2011;54:1344–50.CrossRefPubMedGoogle Scholar
  3. 3.
    Molleston JP, Fontana RJ, Lopez MJ, Kleiner DE, Gu J, Chalasani N; Drug-Induced Liver Injury Network. Characteristics of drug induced liver injury in children: interim results from the DILIN prospective study. J Pediatr Gastroenterol Nutr. 2011;53:182–9.Google Scholar
  4. 4.
    Zhu Y, Li YG, Wang JB, et al. Causes, features, and outcomes of drug-induced liver injury in 69 children from China. Gut Liver. 2015;9:525–33.CrossRefPubMedPubMedCentralGoogle Scholar
  5. 5.
    Rochon J, Protiva P, Seeff LB, et al. Reliability of the Roussel Uclaf causality assessment method for assessing causality in drug-induced liver injury. Hepatology. 2008;48:1175–83.CrossRefPubMedPubMedCentralGoogle Scholar
  6. 6.
    García-Cortés M, Stephens C, Lucena MI, Fernández-Castañer A, Andrade RJ; Spanish Group for the Study of Drug-Induced Liver Disease (Grupo de Estudio para las Hepatopatías Asociadas a Medicamentos GEHAM). Causality assessment methods in drug induced liver injury: strengths and weaknesses. J Hepatol. 2011;55:683–91.Google Scholar
  7. 7.
    Squires RH Jr, Shneider BL, Bucuvalas J, et al. Acute liver failure in children: the first 348 patients in the pediatric acute liver failure study group. J Pediatr. 2006;148:652–8.Google Scholar
  8. 8.
    Sarin SK, Kedarisetty CK, Abbas Z, et al; APASL ACLF Working Party. Acute-on-chronic liver failure: consensus recommendations of the Asian Pacific Association for the Study of the liver (APASL) 2014. Hepatol Int. 2014;8:453–71.Google Scholar
  9. 9.
    Chalasani NP, Hayashi PH, Bonkovsky HL, et al; Practice Parameters Committee of the American College of Gastroenterology. ACG clinical guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014;109:950–66.Google Scholar
  10. 10.
    Czaja AJ. Drug-induced autoimmune-like hepatitis. Dig Dis Sci. 2011;56:958–76.CrossRefPubMedGoogle Scholar

Copyright information

© Dr. K C Chaudhuri Foundation 2017

Authors and Affiliations

  • Aditi Kumar
    • 1
  • Vikrant Sood
    • 1
  • Rajeev Khanna
    • 1
  • Sanjeev Kumar Verma
    • 1
  • Nikhil Mehra
    • 1
  • Dinesh Rawat
    • 1
  • Seema Alam
    • 1
  1. 1.Department of Pediatric HepatologyInstitute of Liver and Biliary SciencesNew DelhiIndia

Personalised recommendations